Hail, Phillips
- When
- June 11, 12:30 PM MST
- Where
- Phillips County, 7.46 mi NNE of Bowdoin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.470, -107.510
Mainly pea-sized hail reported, mixed with some nickel-sized hail...along with heavy rain.
Thunderstorms in Phillips County and heavy rain in eastern Valley and Roosevelt County resulted in non-severe hail and localized flooding across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Thunderstorms in Phillips County and heavy rain in eastern Valley and Roosevelt County resulted in non-severe hail and localized flooding across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 11, 8:21 AM MST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 921 AM MDT SAT JUN 11 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... NOT TO MANY UPDATES FOR TODAY. SOME ECHOES WERE DEVELOPING IN ASSOCIATED WITH LIFT AND INCREASING MOISTURE AND WERE MOVING NORTHEAST. ADDED SLIGHT CHANCE OF SHOWERS/TSTORMS. REST OF FORECAST LEFT ALONE. JAMBA PREVIOUS DISCUSSION... UPPER TROF BECOMING REESTABLISHED OVER THE NORTHERN ROCKIES FOR THE WEEKEND...WITH SHORTWAVES LIFTING THROUGH THE SOUTHWEST FLOW TO BRING THUNDERSTORMS BACK TO THE REGION. SEVERE WEATHER POTENTIAL EXPANDED TO THE ENTIRE CWA AS SHORTWAVE PUSHING INTO SOUTHERN IDAHO WILL TRACK ACROSS SOUTHERN MONTANA LATER TODAY INTO TONIGHT. THIS WAVE WILL CROSS THE LEE TROF THAT IS SETTING UP IN CENTRAL MONTANA...WITH BEST LIFT OCCURRING IN THE EARLY EVENING. LOW LEVEL SOUTHEAST FLOW RESULTING BETWEEN THE LEE TROF AND HIGH PRESSURE IN THE UPPER MIDWEST WILL BRING HIGHER MOISTURE AND AN 850MB JET NOSING INTO THE REGION. BEST SHEAR IS ACROSS THE YELLOWSTONE VALLEY BUT WITH GOOD INSTABILITY AND LIFT AS WELL AS LOW FREEZING LEVEL...LARGE HAIL IS A POSSIBILITY ACROSS MOST OF THE AREA. PWAT ALSO INCREASING TOWARD ONE INCH BY THE EVENING FOR LOCALLY HEAVY RAIN. SECOND SHORTWAVE LIFTS ACROSS THE STATE ON SUNDAY AFTERNOON. THIS WAVE WILL PUSH THE LEE TROF EASTWARD AS A SURFACE LOW DEVELOPS ALONG THE FRONT IN WYOMING. STRONG TO SEVERE CONVECTION WILL BE FOCUSED NEAR THE LOW TO THE SOUTHEAST OF THE CWA BUT LOCALIZED HEAVY RAIN THREAT WILL INCREASE WITH SLOWER MOVING STORMS OVER EASTERN MONTANA. TROF EXITS TO THE EAST ON MONDAY WITH SLIGHT RIDGING DEVELOPING OVER MONTANA AHEAD OF NEXT TROF. THIS WILL PROVIDE A BRIEF BREAK IN THE RAINY PATTERN FOR SOME SUNSHINE AND DRIER DOWNSLOPE WINDS. EBERT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE GFS...GEM AND EC REMAIN IN GENERAL AGREEMENT THROUGH THE EXTENDED PERIOD. SLIGHT TIMING/STRENGTH DIFFERENCE STILL REMAIN HOWEVER SO ONLY MINOR GRID CHANGES WERE MADE BASED ON THE LATEST GUIDANCE. A SHORTWAVE TROUGH OVER WESTERN MONTANA WILL MOVE OVER CENTRAL MONTANA AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MONDAY NIGHT. THUNDERSTORMS WILL DEVELOP OVER CENTRAL MONTANA MONDAY AFTERNOON AND MOVE INTO EASTERN MONTANA MONDAY EVENING AND MONDAY NIGHT. MODELS AGAIN DISAGREE ON OVERALL STRENGTH OF THE SHORTWAVE BUT DO AGREE ON A SHORTWAVE MOVING ACROSS EASTERN MONTANA DURING THIS PERIOD. TUESDAY NIGHT THE NEXT UPPER WAVE MOVES INTO THE PACIFIC NORTHWEST WHICH PUSHES UP A RIDGE OVER NEMONT THROUGH WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY THE UPPER WAVE CLOSES OFF AND BEGINS TO STACK UP WITH THE SURFACE LOW AS IT TREKS THROUGH SOUTHERN SASKATCHEWAN. THIS WAVE BRINGS US A BETTER CHANCE FOR RAIN WITH HIGHER QPF AMOUNTS THROUGH THE REMAINDER OF THE FORECAST PERIOD. THIS WAVE WILL ALSO INTRODUCE A COOLING TREND THROUGH SATURDAY SO WILL STILL HAVE TO PAY ATTENTION TO SATURATED GROUNDS AS HYDROLOGY CONCERN CONTINUE. SCT/RSMITH && .AVIATION... EXPECT VFR CONDITIONS AT ALL TERMINAL THIS MORNING WITH A SHORTWAVE TROUGH APPROACHING CENTRAL MONTANA AND INCREASING THE INSTABILITY ACROSS EASTERN MONTANA THROUGH SATURDAY NIGHT. THIS WILL CREATE A CHANCE FOR SHOWERS AND THUNDERSTORMS AT ALL TERMINALS THROUGH SATURDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL...STRONG WINDS AND HEAVY RAINFALL POSSIBLE. EXPECT TEMPORARY MVFR/IFR CONDITIONS AND THE WINDS WILL INCREASE OUT OF THE EAST SOUTHEAST AT 10 TO 20 KNOTS. RSMITH && .HYDROLOGY... EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK AND WILLOW CREEK. FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY CREEKS ACROSS PETROLEUM COUNTY. WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 60K CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA BORDER WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH THE HIGH WATER FLOWING FROM THE MILK RIVER. THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN THROUGH THE NEXT WEEK. HOWEVER...HEAVY RAIN SIMILAR TO WHAT WAS SEEN IN THE PAST FEW WEEKS IS NOT CURRENTLY FORECAST. && .CLIMATE... THE RECORD FOR MOST CONSECUTIVE DAYS BELOW 80 DEGREES HAS BEEN BROKEN. THE PREVIOUS RECORD WAS 248 DAYS SET BACK IN THE WINTER OF 1998-1999...AND AS OF JUNE 10...THE WINTER OF 2010-2011 HAS THE LONGEST STREAK OF HIGH TEMPERATURES BELOW 80 DEGREES WITH 249 DAYS. THE LAST DAY THAT THE TEMPERATURES WAS 80 DEGREES OR HIGHER WAS OCTOBER 4 WHEN THE MERCURY ROSE TO 83 DEGREES. THE FORECAST FOR THE NEXT 7 DAYS DOES NOT HAVE THE TEMPERATURE AT GLASGOW RISING TO 80 DEGREES OR HIGHER...SO THE RECORD WILL LIKELY BE EXTENDED. THE HIGH TEMPERATURE OF 79 DEGREES ON JUNE 5TH WAS THE WARMEST OF THE SEASON SO FAR. THEREFORE...WE COULD STILL BREAK A RECORD FOR THE LATEST FIRST 80 DEGREE HIGH OF THE SEASON...JUNE 16TH 1899. IN RECENT YEARS...ONLY BACK IN 1996 DID WE GO INTO JUNE BEFORE HAVING THE FIRST 80 DEGREE HIGH. BARNWELL/EBERT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 355 AM MDT SAT JUN 11 2011 MTZ016>027-059>062-121000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 355 AM MDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND CREEKS FLOWING INTO THESE RIVERS. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY RESULT IN SHORT TERM LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE FUTURE DUE TO THE ALREADY SATURATED GROUNDS AND THE OVERALL WET PATTERN WE ARE CURRENTLY OBSERVING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1248 PM MDT SAT JUN 11 2011 MTZ016-022-111930- GARFIELD-PHILLIPS- 1248 PM MDT SAT JUN 11 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA... NORTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 130 PM MDT. AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF DEVILS CREEK REC AREA...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHERN PHILLIPS COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4793 10796 4788 10745 4750 10749 4758 10788 TIME...MOT...LOC 1848Z 195DEG 9KT 4770 10763 TEMPLER WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 72 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Mainly pea-sized hail reported, mixed with some nickel-sized hail...along with heavy rain.
At 1530 MST, Geer Road, approximately 11 miles north of Nashua, was washed out and closed.
At 1800 MST, Sargeant Creek, 11 miles north of Nashua was running out of its banks.
Two to three inches of rain resulted flooding of Wolf, Tule, Chelsea and Box Elder Creeks. Street flooding was reported in Wolf Point. During the afternoon of June 12th, water continued to flow over fields and streets on the north side of Wolf Point.
At 2152 MST, many streets in Wolf Point were flooding. The underpass to downtown quickly filled up with water. At 2300 MST 4 miles north of Oswego, a couple of culverts were washed out due to an estimated six inches of heavy rain occurring about four miles north-northwest of this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328644, 324015, 324020, 323693, 330091.